Thanks for your query at DoctorSpring.
Codeine and morphine are both opiates and furthermore codeine is a pre-cursor to morphine. In other words, codeine eventually breaks down into morphine and other minor metabolites.
There have been cases reported of acute pancreatitis with codeine tablets, but this is due to the acetaminophen that is added to the codeine tablets. It is the acetaminphen-codeine combination that is dangerous for the body. Codeine (and morphine) should not be taken long-term and should only be used to relieve temporary pain or cough as there can be serious long term effects.
To reduce the side effects, only take the minimal dose that is necessary for pain management. To answer your question of which is safer codeine vs. morphine, I would say that morphine is safer, as you can avoid the acetaminophen and the dangerous side effects that come along with it.
Do not take both medication at the same time and stick to the dosage that your doctor has prescribed to you. These are very addictive drugs and overdose can cause respiratory depression and lead to death.
Hope it helps, please feel free to discuss further. Thank you.
Patient replied :
Ok so if your taking a dose of pure codeine at 120mg without any paracetamol it would be as safe as a does of morphine at 10 or 15mg then? Would like to know this for sure please. And also I have the 30mg pure codeine tablets without paracetamol, so if no paracetamol why only a max dose of 60mg is recommended? And what are the serious longterm effects of codeine and morphine that you ae talking about?
Yes then if there is no paracetomol, then 120 mg of codeine is the equivalent of ~18 mg of morphine, as far as opiate conversion doses are concerned, rendering the two drugs and the said doses the same in safety.
The maximum daily dose recommended is 120 mg/day and you should not exceed 360 mg/24 hours. The reason why there is a maximum dosage is to avoid complications like respiratory depression leading to coma and death.
If you continue to take codeine in the long run ~ your bowel movements will slow down as the codeine will have a paralytic effect on your gut. You would develop severe constipation that could eventually lead to bowel obstructions, leaving you prone to perforation and infection . Otherwise codeine can have an effect on the sphincter of your pancreas, cause spasm, and cause acute pancreatitis as you mentioned earlier. The vasodilative effects of codeine on your blood vessels may obscure signs of injury or infection in the future. It can suppress a cough and pain masking the symptoms of chest infections or other infections in the body.
Furthermore, addiction and tolerance to codeine can develop. Once tolerance is developed you are at risk of withdrawal symptoms if you stop abruptly. You would have to wean yourself off gradually and you may need help from a medical facility. I hope I have answered your questions. Take care.
Patient replied :
Hello that really helped, thanks! What I would also like to know is the drug amitzia suitable for chronic constipation and how safe is it? Also I take 120mg codeine 4 times a week. Usually I take docusate sodium daily but I'm still a bit slower than usual. Also I have developed some hemaroids. Also every now and then when I go to the toilet immidiately after I have eaten I have had a big amount of tarry black mucus stool that has smelt strange. I don't know if this is from going straight away and what I've eaten coming out first in the BLACK colour or if its some sort of damage? This only happens sometimes snd I have no abdominal pain in general ever. Please answer all the above, your giving me some great information. Thanks again
The black stools could be coming from bleeding in your upper digestive tract. The bleeding could be from an ulcer in your stomach or duodenum, a tear in your mucosa, abnormal blood vessel formation (as in portal hypertension or liver disease), and so one. You will need to do an upper GI endoscopy to see where the bleeding is coming from. Otherwise if the food you eat is black, or if you take Pepto Bismol for stomach issues that could turn your stools black as well.
The hemorrhoids are probably caused by your constipation which is caused by the codeine you are taking. What have you been prescribed codeine for? Amitzia is a safe drug for constipation. However, all these medicines are used for symptomatic treatment. Hope this helps. Take care.
Patient replied :
The codeine is prescribed for miagraines, anyway I'm in Australia and they don't have amitzia here, I've done a google search and to buy it online you need a prescription. If you have any ideas or know a way I could purchase it could you let me know? Also beside the stool softner I'm taking is there anything that I can take natural or unnatural long term to be effective against the constipation, better than amitzia if I can't get it? Also I just went to the gp and am getting my stools tested. Is this a good test? Please answer all above. Thanks again so much for the help
Yes you should get your stools tested for microscopic blood. Also do an upper GI endoscopy and a colonoscopy too will be useful in determine if there is bleeding and where it is coming from.
Unfortunately I am not familiar in how you can purchase drugs online without a prescription. I would suggest you discuss it with your local physician and he may be able to help you.
Here are some natural remedies to help relieve constipation:
1. Eat lots of fiber. Include dried fruit such as raisins or apricots, into your diet.
2. Eat salads with lots of green leafy vegetables like lettuce, kale or spinach.
3. Add grains and nuts to your daily snack routine (almonds are a great snack)
4. Drink lots and lots of fluids like water and tea (black, green or white) as this will help flush your system of toxins.
5. Get tons of exercise. There is nothing that gets your bowels flowing easy like a good bout of cardiovascular exercise like jogging or running to wake your gut muscles up.
I hope this answers all your questions. Take care of yourself.